Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Gaining weight. Have high BP, pre-menopausal. Taking femring for estrogen. What is the cause of weight gain?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1986
Answered : 2094 Questions
Yes, I was diagnose with high blood pressure one year ago, plus I am pre-menopause. I have gain at least two pants higher than my normal weight., I gained weight in my stomache and thighs. I am not sure if it is from the pre-menopause and/or high blood pressure, or both. I had a histerectomy two years ago and am currently using the Femring for estrogen. I read on-line where the Femring can cause high-blood pressure, weight gain and water retention. I ordered a product name Amberen that is a natural product that sounds like it would be better than the Femring. It sounds like the Femring or blood pressure mediation (amplodine) is making me gain weight. Can you provide me with your expertise? What do you know about Amberen and would you recommend it over the Femring. I'm thinking that the Femring is producing too much estrogen and making me gain weight, the Amberen sounds so natural and I read where 85% of women are happy with the product. Also, if I do not use the Femring, will I have vaginal dryness? or will the Amberen help me.
Posted Sat, 4 May 2013 in Women's Health
Answered by Dr. Akhilesh Dubey 4 hours later
Thanks for sharing your concern,

You are having high blood pressure, presume your blood pressure is well controlled with amlodipine.

You are premenopausal and problem is weight gain, hormone use (Femring) increases risks of blood clots, heart problems even risk of breast malignancy, which are more important than weight gain discuss it with your Gynaecologist.

Weight gain is related to decrease in basal metabolic rate and calories intake and expenditure; we also need to find out if there are any thyroid issues.
Please let me know your weight and height.

Amlodipine can cause some swelling in legs if it is troublesome another drug to lower Blood pressure can be used.

You should take care of your diet with reduced calories and fats with physical exercises to burn calories which will help to reduce weight.

Amberen is dietary supplement you can use it. Calcium, multivitamin may be taken as supplements as advised by your doctor, but as it is without estrogen there are chances of vaginal dryness but it should not be a problem. If there is a need, lubricating jelly can be used.

Hope this information is useful to you and if you have any further query please ask me I will be happy to help you.

With Regards.

Dr. A.Dubey M.D.
Above answer was peer-reviewed by
Follow-up: Gaining weight. Have high BP, pre-menopausal. Taking femring for estrogen. What is the cause of weight gain? 10 hours later
Thank you so much for responding, you were very helpful. To answer your question regarding my weight. I am 5/6 1/2 and my weight is approx 180. It doesn't appear that I am experiencing any swelling in my legs. My legs look normal, but there are times when they do ache, so it's somewhat difucult for me t tell. My blood pressure to date is under control. I was never told of the risk by my Dr. with the Femring, I was just given what I asked for. I was previously taken a pill that was given me bad headaches. I think it's a shame that some Dr's don't tell you the risk and perhaps I should have asked. I am going to get off of the Femring and take the Amberen. As far as the vaginal dryness, I will use lubricating jelly. Also, I had a complete histerectomy, my ovaries were taken out. If I am not getting any estrogen, will this affect me in anyway?
Answered by Dr. Akhilesh Dubey 34 minutes later

Thanks for your follow up.

If we calculate your BMI it is 28.6 approximately, which is over weight. As you know, desirable is around 25 or less.

If your BP is under control and there is no swelling, please continue your medication.

You had complete hysterectomy that is if ovaries are removed (Oophorectomy), it is surgical menopause. Hence, discuss the risks and benefits of hormone treatment and your personal health history with your doctor.

Raloxifene is oral selective estrogen receptor modulator (SERM) and is useful for postmenopausal osteoporosis, but you can take only after consulting your Gynaecologist.

Please try to lose few extra pounds.
Take Calcium, multivitamin as advised by your doctors.

Hope this is informative to you.

Please feel free to write for any other clarification
With Regards.
Dr. A. Dubey M.D.

Above answer was peer-reviewed by
Follow-up: Gaining weight. Have high BP, pre-menopausal. Taking femring for estrogen. What is the cause of weight gain? 5 hours later
Thank you again. I am going to join Weight Watchers or another weight loss program to help me loose weight. I do work out at the gym quite often, so I am sure this will help. I will make sure that I present my BP as it relates to my salt intake, which I will need to avoid, including too much sugar.

And I had a complete hysterectomy w/ovaries taken out. I will try the Amberen and use lubricated jelly for vaginal dryness. I must say that I am quite scare to continue my use of the Femring. I don't want to get breast cancer; my aunt died from breast cancer, and I don't want any other risks.

At this time, I do not have a Dr. due to being laid off, so your information was helpful.
thank you
Answered by Dr. Akhilesh Dubey 6 hours later

You are welcome.

I am really happy to help you, more so as you found it useful.

Please rate and appreciate before closing this discussion.

Wish you healthy life.

Dr. A. Dubey M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor